Jump to content
nocd

nocd: Luvox and me - advice on withdrawal from a 2 month taper

Recommended Posts

nocd
Posted (edited)

Hi all. I’m new here. A little about my story - I have been battling OCD and depression for the past 7 years. I’ve tried numerous treatment approaches, but for the past 5 years, my mainstay was Luvox. I spent ~2 years at 150mg and then the past 3 years at 450mg. My psychiatrist added Lamictal as I was attempting to reduce or get off of Luvox due to numerous side effects, but in the end, nothing was cutting it. I finally realized I couldn’t wait any longer to get off these medications, and needed to do so rapidly due to my current circumstances, and due to the fact I’m pretty sure my OCD improvements were derivative of the CBT and eXRP I’ve completed over the years, and not really the medical interventions.

 

I’ve gone from 450mg of Luvox and 200mg of Lamictal to 0mg of both as of the Tuesday before last (6/11) over a 2 month long taper, reducing Luvox by 50mg per week and the Lamictal 50mg / week. I knew that this would be much quicker than ideal, but I really had to do it as it was causing too many problems in my personal life.

 

Things were completely pain free and symptomless for ~5-6 weeks, which was a welcome surprise. However, the moment I went from 100mg to 50mg, the withdrawals started kicking in. I had the worst brain zaps I’ve experienced that subsided for the most part after about a week after going from 100mg to 0mg, and then again from 50mg to 0mg. Fortunately the worst of the brain zaps seem to be through.

 

However, since going from 100mg on down, I have been experiencing a lengthy bout of flu like symptoms that don’t seem to be slowing down much, lethargy, body aches, very sore / restless legs, emotional turbulence and bouts of crying (the crying feels pretty good, though - I’ve missed having emotions!), and worst of all, feeling hopeless and struggling to make it through each day! The last thing I would ever do to myself is harm myself or anything like that, as I value life so much, but I just wish I could be in a coma or something for a few weeks to avoid all these symptoms as my neurochemistry readapts to baseline. It’s just constant physical and mental anguish. I’ve been lucky to have some down time from work, because I don’t know if I would have been able to handle work and this at the same time. But feeling physically terrible combined with the mental state I am in has been totally miserable.

 

 

I’ve tried to keep exercising and tried Benadryl which I’ve heard can help, but nothing seems to alleviate symptoms, and I refuse to consider going back on Luvox. Fortunately, my anxiety and OCD have if anything been better than before, so I guess I have that going for me so far. Always still room to work on my OCD, but it’s definitely not getting worse which is good.

 

Reading some of the posts I’ve seen here, it is a great, supportive, and knowledgeable community. I wanted to reach out and see if anyone has any suggestions on how I might be able to reduce the suffering I am experiencing, particularly with this being Luvox withdrawals, as an incredibly short half-life drug. I’m open to anything at this point.. minus returning to Luvox or SSRIs :) Happy to chat with anyone else who needs support going through similar experiences, or is struggling with OCD as well. Reach out any time.

Edited by Carmie
Paragraphs

Share this post


Link to post
Gridley

Welcome to SA, nocd.

 

I'm sorry you're feeling bad.  It's not unusual for symptoms to start or increase as you get lower in dosage.  

 

 
Your symptoms are known and acknowledged as common in withdrawal from SSRI medications and other neuro-psycho-active substances. Please read:
 
 
 
When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
Please be aware that sometime withdrawal symptoms don't appear immediately after a too-fast taper.
 
 
Unfortunately, there is no way to predict how long it will take for your nervous system to return to baseline.  While some recover fairly quickly, others take longer.
 
 
How Long Is Withdrawal Going to Take? (this post - see below)
 
While you're in withdrawal, we recommend a healthy diet (we have no specific diet protocol) and avoiding alcohol and caffeine.  Your system is highly sensitized at this point and many supplements and even foods once well-tolerated might aren't any longer.  Some members report benefits from strenuous exercise, but others find it too taxing and benefit more from a 30-minute gentle walk in nature.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
While it is often a first response to stress to take a B-Complex, in withdrawal it can be overstimulating.
 
 
This is your Introduction topic, where you can ask questions, post updates and connect with other members.  I';m glad you found your way here.
 
 
 
 
 
 
 

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...